Written by Timothy Okooboh
It is a common practice in most health facilities to ensure almost every patient who walks into the facility leaves with at least one health supplement. For instance, a client who comes just to buy one sachet of paracetamol could end up leaving with a supplement of over two thousand naira. No doubt, health supplements are good for the body. They contain vitamins, minerals, amino acids, fatty acids and some contain herbal extracts such as ginseng. Some of the amino acids and fatty acids contained in health supplements are essential. That is, the body cannot naturally produce them on its own, hence the need for supplements and healthy diets. However, in some facilities, even non health care providers such as sales girls and cashiers recommend supplements to patients. This act reveals that to a large extent there is a general perception among health and non health care providers that supplements are products with very minimal or no side effects, products without contraindications and which have almost no potential to cause drug – drug interaction. If these general perceptions are not true then it means that even though health supplements are Over The Counter (OTC) products that promote health and vitality, there should still be at least some level of caution when recommending them. Consequently, to a large extent, only health care professionals should be responsible for recommending health supplements.
Iron in peptic ulcer and sickle cell diseases.
Iron and iron containing supplements should not be taken by people with sickle cell anaemia. The reason is not so farfetched. First, this disease is not due to lack of iron in the body so taking iron will not improve the condition. Secondly, in sickle cell anaemia, the red blood cells are too fragile because of an inherited abnormal hemoglobin so they breakdown quickly releasing bye products such as iron. Therefore, taking extra iron can increase the risk of iron overload in these patients which is associated with several adverse effects.
Do you think the non health care provider staff in our health facilities understand this? Obviously not!, hence the need for some caution when recommending iron and iron containing supplements.
Also, did you know that iron pills (tablets) should be avoided by patients with peptic ulcer disease or any inflammatory disease of the gastrointestinal tract (GIT) ?
Several researches such as the ones carried out by Sunkara et al.,
) and Hashash et al.,
) showed that one of the complications of iron tablets is damage to the mucus lining of the GIT . It was observed that treating patients suffering from iron deficiency anaemia with iron tablets led to gastritis after a while, hence the term iron pill-induced gastritis.
The proposed mechanism on how iron tablets cause gastritis is that when oral ferrous iron is converted to ferric iron in the body, it results in injury to the mucous lining of the GIT. However, it is concentration dependent. The concentrates more in the GIT to cause a corrosive action compared to the liquid iron. Therefore, in patients with active peptic ulcer disease, taking iron tablets can initiate an episode of serious abdominal pain and even worsen the ulcer.
But should peptic ulcer patients avoid iron when there is a medical need for it such as when they eventually become deficient of iron? The answer is NO. These patients should be given liquid iron instead. Liquid iron does not cause gastritis produced by iron tablets because it is less corrosive to the GIT compared to iron tablets. Therefore, they are safe to be taken by people with peptic ulcer disease. Also, for patients who need to take iron for a long time such as those with iron deficiency anaemia, liquid iron or liquid iron containing supplements should be given instead of the tablet. Though, a research conducted by Irving and Robert, 1941 (https://bit.ly/2uFglQV
) showed that formulating iron tablet with colloidal aluminum hydroxide provides a way of administering a non-irritating form of iron for the treatment of anaemia in patients with peptic ulcer disease.
Once again, only a qualified health care professional can apply this information by asking relevant questions to the client before recommending supplements.
Interaction between vitamin C and Iron with ACTs
Several researches prove that concurrent administration of vitamin C, other antioxidants and iron with artemisin based combination therapy (ACTs) result in reduced efficacy of the antimalarial. One report from MalariaWorld (https://bit.ly/2zVU5qW
) reveal that iron is used by sporozoites for multiplication into merozoites. In simple terms, this means that iron supports the growth of plasmodium in the body. Vitamin C on the other hand reduces the efficacy of ACTs both as an antioxidant and as an enhancer of iron absorption. It should be recalled that ACTs exert their antimalarial action as radicals in the body, hence in the presence of antioxidants such as vitamin C, their antimalarial action will be reduced. Research also shows that vitamin C can react with iron to generate hydrogen peroxide which increases the risk of haemolysis in malaria.
The general trend is therefore to suspend the multivitamin intake till the patient has completed the full dose of the antimalarial.
Hypervitaminosis literally means excess vitamins stored in the body. It occurs when vitamins especially fat soluble vitamins (A,D,E and K) are consumed in excess amount. Hypervitaminosis is characterized by adverse effects hence supplements just like drugs, should be taken in their correct dosage. You can read about Hypervitaminosis for further information.
So there you have it! Even though health supplements basically contain nutrients such as vitamins and minerals and are therefore good for the body, there should still be some level of caution when recommending them. Appropriate questions should be asked before recommending supplements. The clients should be properly counseled on the right use of their supplements just as it is done with drugs. And finally to a large extent, the recommendation of supplements to clients or patients should be the responsibility of health care providers only.
Apart from the ones explained in this article, do you know of any other supplement that causes a potential interaction with drugs and diseases or has a serious adverse effect that is worthy of attention?
Please leave your comments, questions and suggestions below. Help share this article if you like it.